Regardless of the reason why you are deciding to stop taking antidepressants, there is one thing you should know. If this process isn’t completed the right way, you might find yourself developing certain withdrawal symptoms that can be quite unpleasant. Even if you are getting off meds because you feel that you no longer need them and that your state of mind has significantly improved, you should get ready for those symptoms.
Sometimes, determining whether the things you are feeling after getting off meds are actually symptoms of withdrawal or of a depression relapse can be quite difficult. As you can see at https://genesight.com/blog/antidepressant-withdrawal/, the signs can be similar and determining which one of these things you are experiencing calls for the help of a medical professional. Since mental health is a complicated topic, it means that these signs can often overlap, which further goes to show that the attention of a professional is necessary.
Whether you are a medical professional who wants to learn about withdrawal symptoms, or a patient that wants to check whether that could be what you are feeling after you’ve stopped taking meds, one thing is for sure. This is a topic that requires your undivided attention. So, my advice is for you to stay completely focus on the topic and keep on reading in order to learn about the symptoms of antidepressant withdrawal.
In addition to that, I’ll also explain how patients can stop taking the meds in a safer way, which is also rather significant. So, if you continue reading, you’ll get the answers to those two important questions. Let us start with the symptoms right away, so that you can learn precisely how to recognize them. Here we go.
As I have already mentioned earlier, these symptoms can be rather similar to the symptoms of depression. That is precisely what’s making things confusing both for patients and for medical experts. The best thing you can do is observe your patient, or yourself for that matter, and check whether they are experiencing issues for longer than a month after getting off the meds. If it lasts longer, then it is most likely a depression relapse. In any case, you should learn more about the withdrawal signs in general, which is why I’ll list some of those below.
- Insomnia – the patient can have difficulty sleeping or they might experience vivid dreams
- Nausea – can be accompanies by vomiting
- Lack of Balance – vertigo, dizziness, lightheadedness
- Flu-like signs – pain, sweating, fatigue, headaches and more
- Sensory disturbances – burning and tingling sensations
- Hyperarousal – irritability, anxiety, aggression, mania and similar
Now, as you can see, some of the mentioned symptoms can also be clear signs of depression. That is why the time frame mentioned above is of extreme importance. The bottom line is that antidepressant withdrawal symptoms are temporary and that they can last up to four weeks or so.
This means that you should pay close attention to the way the patient is behaving and feeling after that specific time frame has passed. That will allow you to determine whether you are dealing with a depression relapse or a simple case of withdrawal. Whatever the case may be, the truth is that these patients will need support and that getting off meds isn’t a good idea if they don’t consult a medical professional about that.
How To Stop Safely
As I have previously hinted at, there are methods and tricks that can help you stop taking these meds safely and without experiencing any of those withdrawal symptoms that I have mentioned above. Of course, mental health experts will always mention those ways and methods and listening to their advice is undeniably a great idea. The first piece of advice will probably be to take things slowly and gradually.
In other words, doctors will probably advise patients to use the tapering method. This is when you gradually reduce the dosage of a particular drug before you stop using it. The time necessary to complete the process will depend on the actual period of time during which a particular person has been taking antidepressants. In any case, a doctor will be able to tell you precisely how long this could take, as well as how long withdrawal symptoms can last if you decide to stop abruptly.
In addition to tapering, medical experts can also recommend certain other drugs that people can switch to in order to make the process of getting off antidepressants a lot easier. Of course, you will also have to gradually stop taking that particular medication after a while and this switch is only recommended since it can alleviate the whole process. The bottom line is that the method of gradually stopping is always the best one, as I am sure that every mental health expert will agree.